Category: 

What Is an Aripiprazole Overdose?

Article Details
  • Written By: Marco Sumayao
  • Edited By: Lauren Fritsky
  • Last Modified Date: 27 May 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

An aripiprazole overdose refers to the toxic effects of ingesting aripiprazole, an antipsychotic drug, in amounts greater than what is recommended by doctors. The drug is known to be a dopamine agonist and also affects serotonin receptors. Due to the alteration it causes in the brain's processes, an aripiprazole overdose can have severe repercussions, including seizures, heart problems, and comas. Overdoses are commonly treated by pumping the stomach and allowing the patient to rest. Like most antipsychotic drugs, aripiprazole can have several negative side effects that are not necessarily indications of overdose.

Aripiprazole inhibits the action of dopamine and serotonin in the brain, lowering abnormal levels of excitement. The drug is most often used to treat cases of schizophrenia, but has also been known to improve symptoms of bipolar disorder. Some psychiatrists might prescribe aripiprazole to children with autism as a means of controlling aggressive or violent behavior, although the practice of giving children antipsychotic medication is frowned upon by numerous experts. In the event of an overdose, a patient might experience neural malfunctioning as a result of severely-impaired dopamine and serotonin action.

Ad

In many cases, an aripiprazole overdose induces nausea and vomiting in the patient. The nausea might be accompanied by drowsiness or a state of confusion. Larger overdoses have been found to cause seizures and irregular heart patterns, which could lead to more serious complications if medical attention isn't immediately given. Some patients have sunk into comas following an aripiprazole overdose. Although relatively uncommon, some cases of overdose have resulted in death.

The amount of medication that triggers an aripiprazole overdose varies from patient to patient; some individuals are more receptive to the drug than others, and are more susceptible to an overdose. In the event of an overdose, individuals with the patient should take immediate action and seek medical help. Treatment usually begins with a brief diagnosis in order to determine how severe the overdose is and continues with a stomach pump to get the remainder of the medication out of his system. The patient is later put into recovery until the substance is completely flushed from his body.

Patients should be aware of the different side effects of aripiprazole, such as light-headedness, insomnia, and constipation. Although these are usually not signs of an overdose, any negative side effect is cause for a medical consultation. These and other symptoms might be signs of an allergy, incompatible aripiprazole drug interactions, or other complications and should be addressed as soon as possible.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email